Hail, McPherson
- When
- August 6, 4:45 PM CST
- Where
- McPherson County, 3 mi SW of Eureka
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.733, -99.683
10 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 6, 1:46 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 246 PM CDT FRI AUG 6 2004 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT STRONG UPPER LEVEL WAVE IS MOVING THROUGH MAINLY NORTH DAKOTA THIS AFTERNOON...WITH ALMOST ALL OF THE ACTIVITY REMAINING TO THE NORTH OF THE AREA TODAY. A LINE OF THUNDERSTORMS CURRENTLY EXTENDS SOUTHEAST FROM BIS/JMS AREA TO THE SD BORDER ALONG SOUTHERN END OF MAIN UPPER VORT MAX. EXPECT THIS LINE TO REACH EASTERN ND THIS EVENING...WITH SOME DEVELOPMENT POSSIBLE SOUTHWARD INTO NORTHEAST SD. SOME SURFACE-BASED DEVELOPMENT IS POSSIBLE YET THIS AFTERNOON AROUND ND/SD/MN TRIPLE POINT. THIS ACTIVITY WOULD DRIFT EAST-SOUTHEASTWARD INTO THE CWA LATE THIS AFTERNOON. SPC HAS BEEN MONITORING THIS AREA AS SEVERE STORMS WOULD BE POSSIBLE GIVEN 25-35 KTS OF DEEP LAYER SHEAR AND CAPES OF 1500 TO 2500 J/KG. IF THIS ACTIVITY GETS UNDERWAY...IT HAS THE POTENTIAL TO REACH THE EAST LATER IN THE EVENING AS WELL...DEPENDING ON EXACT TRACK. WILL GO 20-30 POPS ACROSS THE CWA THIS EVENING...DEPENDING ON LAST MINUTE TRENDS. AFTER TONIGHT...ALL EYES TURN TOWARD UPPER LOW CURRENTLY MOVING IN OVER PAC NW. THIS LOW IS EXPECTED TO MOVE ALONG NORTHERN TIER STATES...REACHING ND LATE SATURDAY NIGHT. SURFACE TROUGH IS EXPECT TO REACH CENTRAL SD LATE SATURDAY AFTERNOON WITH WARM FRONT EXTENDING TO THE EAST THROUGH SOUTHERN ND/NORTHERN SD. THUNDERSTORM DEVELOPMENT IS EXPECTED MAINLY ALONG THE TROUGH WITH A COLD FRONT QUICK TO FOLLOW SATURDAY EVENING...EVENTUALLY CATCHING UP TO THE TROUGH. SEVERE STORMS WILL BE POSSIBLE WITH THIS SYSTEM AS CAPES WILL RUN 1500 TO 3000 J/KG AND 0-6KM SHEAR OF 30-35 KTS. THE COOLER AIR WILL THEN FILTER IN SATURDAY NIGHT...CONTINUING THROUGH MONDAY NIGHT. EXPECT THICK LOW CLOUDS WITH POSSIBLE LIGHT RAIN SHOWERS FOR SUNDAY NIGHT...VERY FALL-LIKE. DROPPED HIGHS ON MONDAY A BIT...INTO THE UPPER 60S TO LOW 70S...BUT MAY BE OPTIMISTIC IF THE GFS HAS ITS WAY. IT IS PROGGING 850 MB TEMPS OF +2 IN THE NORTHEAST CORNER OF THE CWA...WHICH WOULD DROP THE HIGH ABOUT 10 DEGREES FROM CURRENT FORECAST. .LONG TERM...TUESDAY THROUGH FRIDAY. MAIN FCST CHALLENGE IN THE EXTENDED STILL REMAINS TEMPS. MODELS ARE STILL SHOWING BROAD CANADIAN CYCLONE DRIFTING EAST ACROSS SRN CANADA...LOCATING OVER THE NRN GREAT LAKES TOWARD END OF PERIOD. CWA REMAINS IN NW FLOW...WITH HEIGHT RECOVERY TAKING PLACE BY 00Z THURSDAY. 85H TEMPS STILL BEGIN THE EXTENDED IN THE SINGLE DIGITS BELOW 5 DEG C...THEN MODERATE SOMEWHAT INTO THE LOW TO MID TEENS BY THE END OF THE FCST PERIOD. OF ONE MINOR CONCERN IS THAT THE 06Z GFS AND NOW 12Z GFS SHOW A COLD FRONT SLIPPING THROUGH THE REGION WED AFTN...WITH MINOR TROFS AT 85H AND 7H ALSO MOVING THROUGH CWA. GFS SHOWS A DECENT INCR IN 7H RH ASSOC WITH FEATURE...AND ALSO PAINTS SOME LIGHT QPF ACROSS NERN PART OF STATE. HOWEVER...THIS FEATURE NOT SEEN ON THE CANADIAN...SO WILL DISCOUNT FOR NOW AND LEAVE THINGS DRY. TEMP WISE...CONT TO FOLLOW TREND OF ENSEMBLE GUIDANCE...WHICH IS COOLER FOR THE FIRST PART...TUE AND WED...WITH A STRONGER WARMUP FOR THURSDAY AND FRIDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KNUTSVIG/HINTZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 516 AM CDT FRI AUG 6 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071015- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 516 AM CDT FRI AUG 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
The Aberdeen radar (KABR), 104 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
10 hail, 1 flash flood. Local standard time, as filed.
Heavy rains caused flooding of numerous county roads in the Hosmer area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420272, 5420273, 5420274, 5420275, 5420279, 5420280, 5420282, 5420276, 5420278, 5420281, 5420277.